I've seen a couple of threads of people getting rashes after being on Plaquenil for 3 weeks. They are a couple years old and no one came back to say they got better and how... I hit the three week mark & 2 days ago I got itchy red marks that became bumpy when I scratched them. I've never had the lupus rash, and this is not from sun or heat. (I live in Florida, I never go outside - that and it's been raining for days.) The rash affects me from my shoulders to my thighs. It is more concentrated in my creases, but still is present non-crease. I began using 25mg benedryl and calomine lotion. The benedryl hit me hard with side affects. The 2nd day of the rash was like it exploded. My whole back was covered, including all the previous areas being worse. I called my primary, they old me to call the rhumy, so I did. The doc wasn't available so they left him a message. When he didn't call after business hours I went to the urgent care. Doc there told me to stop both meds I was taking for lupus, (Plaquenil <generic> & Medrol <generic>).
She gave me a shot of Depo-Medrol there and Prednisone pills to take home, and a topical steriod cream for the itchy spots. She believes this is a medicine allergy & confirmed that allergies to meds can pop up at anytime, even when there was no reaction when starting the meds.
I get home and find the Rhumy doc himself called me at 7pm and told me from the message he recieved he thinks it's an allergy reaction to the Plaquenil and to discontinue taking it. He asked me to e-mail him a photo to be sure as he is out of the office until Monday. He also said we will go to the next med, but that he hoped the Plaquenil would work for me as the best medicine.
So after all that, I lay here itchy, and anxious. I had 4 good days in the last 3 weeks... (probably mostly due to the steriod lowering my inflamation in my joints). I was hoping this was just the beginning of more good days free of pain. Now I get to start all over. Anyone else start off taking Plaquenil, but then couldn't take it? What are the next drugs in line my doc might suggest instead?